Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 53, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2006, 11:49 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2006, 11:49 PM CDT (04:49 UTC)
- Expired
- Jun 15, 2006, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 12:05 AM CDT | TSTM WND GST 60 | 20 E Burke, SD | SEVERAL 2 INCH DIAMETER BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 150449
SVRFSD
SDC023-053-150545-
/O.NEW.KFSD.SV.W.0053.060615T0449Z-060615T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 PM CDT WED JUN 14 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 1245 AM CDT
* AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 27 MILES WEST OF PLATTE TO 20 MILES NORTHWEST OF BONESTEEL TO
11 MILES NORTHWEST OF BONESTEEL TO 6 MILES SOUTH OF BONESTEEL...OR
ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF CHAMBERLAIN TO 31
MILES EAST OF WINNER TO 26 MILES WEST OF LAKE ANDES TO 14 MILES
NORTHWEST OF SPENCER...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GEDDES AROUND 1215 AM CDT...
PICKSTOWN AROUND 1220 AM CDT...
LAKE ANDES AROUND 1225 AM CDT...
PLATTE...MARTY AROUND 1230 AM CDT...
RAVINIA AROUND 1235 AM CDT...
WAGNER AROUND 1245 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4351 9950 4323 9935 4318 9913 4300 9891
4299 9848 4294 9846 4285 9817 4325 9829
4337 9873 4350 9871
$$
BT1 follow-up statement
000
WWUS53 KFSD 150456
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 PM CDT WED JUN 14 2006
SDC023-053-150545-
/O.CON.KFSD.SV.W.0053.000000T0000Z-060615T0545Z/
GREGORY SD-CHARLES MIX SD-
1154 PM CDT WED JUN 14 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CHARLES MIX AND GREGORY COUNTIES...
AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 5 MILES EAST OF DIXON TO 7 MILES NORTHEAST OF
BURKE TO 7 MILES NORTHEAST OF HERRICK TO 4 MILES SOUTHWEST OF
FAIRFAX...OR ALONG A LINE EXTENDING FROM 24 MILES EAST OF WINNER TO
32 MILES EAST OF WINNER TO 29 MILES WEST OF LAKE ANDES TO 15 MILES
NORTHWEST OF SPENCER...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GEDDES AROUND 1230 AM CDT...
PLATTE...PICKSTOWN AROUND 1235 AM CDT...
MARTY...LAKE ANDES AROUND 1240 AM CDT...
RAVINIA...WAGNER AROUND 1245 AM CDT...
IN ADDITION...DOPPLER RADAR A STORM LOCATED 5 MILES SOUTH AND EAST
OF PAXTON WAS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS.
THIS STORM IS ALSO MOVING EAST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4351 9950 4320 9951 4299 9951 4300 9891
4299 9848 4294 9846 4285 9817 4325 9829
4337 9873 4350 9870
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:55 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 14, 8:55 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT WED JUN 14 2006 .DISCUSSION... LOTS TO TALK ABOUT THIS EVENING WITH SEVERAL DISTURBANCES IMPINGING ON CWA. FIRST...CONVECTION OVER EASTERN PORTION OF CWA IS SLIDING OUT OF THE AREA PRODUCING SOME WELL NEEDED PRECIPITATION EAST OF I-29. FURTHER WEST...STRONGER WINDS FROM ALOFT MIXED DOWN TO THE SURFACE CREATING BREEZY TO WINDY CONDITIONS THIS EVENING. EXPECT THESE WINDS TO MARGINALLY DECREASE AS THE ATMOSPHERE STRATIFIES SOME...BUT EXPECT WINDS TO REMAIN AT 10 TO 25 MUCH OF THE NIGHT. WITH THE WINDS REMAINING IN THE BREEZY CATEGORY ACROSS THE AREA...TEMPERATURES SHOULD REMAIN RELATIVELY MILD AND HAVE RAISED LOWS A FEW DEGREES ACROSS SOUTH CENTRAL SOUTH DAKOTA. SHORTWAVE VISIBLE ON WATER VAPOR IN CENTRAL NEBRASKA KICKING OFF A FEW THUNDERSTORMS SOUTH AND WEST OF FORECAST AREA. EXPECT THESE THUNDERSTORMS TO WEAKEN AS THEY APPROACH THE SOUTHWEST CORNER OF CWA THIS EVENING... BUT REGENERATE AS THEY CROSS MIDLEVEL BOUNDARY CURRENTLY BISECTING CWA. BAND OF ALTO CUMULUS DENOTING BOUNDARY...WHICH IS CURRENTLY EXTENDING FROM KHON TO KSLB. BOUNDARY MAY SLIDE SLIGHTLY NORTH OF ITS CURRENT POSITION BEFORE INTERACTING WITH SHORTWAVE...BUT STILL EXPECTING BEST CHANCES FOR RAIN LATE TONIGHT ACROSS SOUTHWEST MINNESOTA. MOST UNSTABLE CAPE VALUES ARE BETWEEN 1000 AND 1500 J/KG IN THAT NECK OF THE WOODS...BUT WITH FAIRLY HIGH WET BULB ZERO AND FREEZING LEVEL...MAY BE TOUGH TO GET AND MARGINALLY SEVERE HAIL DOWN TO THE SURFACE. MODELS UNDERFORECASTING LOW LEVEL JET SOME...WITH 50 KNOTS SHOWING UP ON VAD AT 2000 TO 3000 FT AGL...BUT WITH LIMITED AMOUNTS OF MOISTURE UPSTREAM...WILL BE STUCK DEALING WITH WHAT IS IN PLACE ACROSS THE AREA. DEPENDING ON HOW LONG RAIN LINGERS AROUND I-29 CORRIDOR TOMORROW...HIGH TEMPERATURES MAY NEED TO BE TRENDED DOWN IN SIOUX FALLS. DO NOT EXPECT RAIN TO LINGER AS LONG AS TODAY HOWEVER...SO HAVE LEFT CURRENT FORECAST HIGH ALONE FOR NOW. UPDATED GRIDS...PFM AND ZFP POSTED. && .PREV DISCUSSION... TRW CONT TO FIRE UP ALONG AND E OF BDNRY LOCATED FM HON TO SLB. AS H85 WNDS BECOME MORE SELY LATE THIS AFTN IN RESPONSE TO NEXT S/W MOVG OUT OF ROCKIES...AND THIS SHUD KILL PRECIP CURRENTLY GOING ON ATTM AS CONVERGENCE WL WEAKEN. S/W COMING OUT OF ROCKIES WL AFFECT ERN CWA LATER TONIGHT AND THU MORN...SIMILAR TO THIS AM AS LOW LEVEL BNDRY WL REMAIN IN PLACE...AND LLJ WL INCREASE AFT 06Z. SO WL GO WITH HIGHEST POPS FRI MORN ALONG AND E OF I29. PRECIP SHUD NOT LAST AS LONG AS TODAY AS STG MID LEVEL WARMING WL SPREAD INTO ERN CWA BY 18Z THUS CAPPING ENVIROMENT. SO TEMPS ACRS ERN CWA WL NOT BE AS COOL AS TODAY...BUT WL STILL GO LOWER THAN GUID E OF I29 DUE TO EXPECTED RAIN COOLED AIR. SHUD BE HOT AGAIN ACRS SWRN CWA ON THU. SFC CDFNT WL PUSH INTO ERN CWA THU NIGHT WHILE ANOTHER S/W EJECTS NEWD OUT OF CNTRL ROCKIES. BEST CHC FOR ANY TRW WL BE AFT O6Z WHEN MID LEVEL COOLING TAKES PLACE AND LOOKS LIKE SERN HALF OF CWA WL SEE BEST CHC FOR TRW. WL LINGER THIS PRECIP INTO FRI MORN ERN CWA. SHUD BE COOLER ON FRI BEHIND S/W WITH EXPECTED RAIN COOLED AIR AND CLOUDS. ANOTHER S/W WILL BEING ANOTHER CHC OF TRW FRI NITE INTO SAT MORN...AGAIN WITH BEST CHC ACRS SERN HALF OF CWA. MODELS NOW STRONGER ON UPPER LOW LIFTING NEWD OUT OF WRN US AN ALONG CANADIAN BORDER...WITH ETA APPEARING A LTL TOO STRONG. STILL SHUD BE COOLER THIS WEEKND THAN PREV FCST AS FLOW ALOFT WL BE MORE WNWLY. WL LEAVE SAT AND SUN DRY FOR NOW. RIDGE WL BUILD BACKUP ON MON AND TUES WITH RETURN TO HEAT AND HUMIDITY. CDFNT WL STALL ACRS CNTRL SD MON NITE AND CUD PRODUCE A FEW TRW FAR W LATE. BETTER CHC OF TRW TUE NITE AS FNT MOVES THRU...BUT DYNAMICS ARE WEAK AND RIDGE REMAINS IN PLACE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/
Hazardous weather outlook, Jun 14, 9:49 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT WED JUN 14 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 949 PM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTH CENTRAL SOUTH DAKOTA BY MIDNIGHT...AND THEN OVER THE JAMES VALLEY AFTER MIDNIGHT. A FEW STORMS COULD CONTAIN NICKEL SIZE HAIL AND 60 MPH WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA LATER TONIGHT. AT THE PRESENT TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS TIME. ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jun 15, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 51 min |
| Jun 15, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jun 15, 3:41 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 49 min |
| Jun 15, 4:29 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 31 min |
| Jun 15, 1:50 PM CDT | Wind Advisory | FSD | Brookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.